Maryland, 2018

Flash Flood and Flooding in Maryland, May 17 to 21, 2018

May 17 to 21, 2018 · NWS LWX · 14 events in 6 counties and zones

Heavy rain fell in southern Maryland during the night of May 17th into the morning hours of the 18th. 1-4 inches of rain caused flooding, including of streams.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Heavy rain fell in southern Maryland during the night of May 17th into the morning hours of the 18th. 1-4 inches of rain caused flooding, including of streams. More moderate to heavy rain continued in that area on the 18th and 19th, prolonging some flooding in Saint Mary's County. Meanwhile, the cumulative effects of several days of rain throughout the region caused stream flooding, particularly on the Potomac River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 17, 8:54 PM EST, 2 hours 46 minutes earlier.

Area forecast discussion, May 17, 8:54 PM EST, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
954 PM EDT Thu May 17 2018

.SYNOPSIS...
A front will remain nearly stationary across the region through
Saturday. Ample moisture, from a non-tropical low pressure system
over the northeast Gulf of Mexico and Bermuda high pressure off of
the Southeast U.S. Coast, will bring the potential for heavy rain
and flooding through Saturday morning. A cold front will advance
from the northwest late Sunday, before becoming stationary over
the mid-Atlantic at the beginning of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
At this moment radar shows the main precipitation band towards
the southeastern part of our CWA with with light to moderate
rainfall coinciding with the boundary that has been over/near
us recently. Scattered to isolated showers are also observed
for the rest of the CWA. The high moisture environment was
captured again by the 00Z balloon with PWATs at 1.64 inches.
Instability is limited over our CWA, therefore as the
precipitation moves north -as suggested by guidance- expecting
mainly stratiform precipitation overnight, with periods of heavy
rain possible. Flood Warnings are in effect for some areas over
North- Central MD, Eastern WV and portions of Northern
Virginia. Flood Watch continues in effect through Saturday
morning.

Previous forecast...
The 12Z GFS has strong omega throughout the vertical overnight,
associated with wind convergence throughout the vertical, and
warm air advection at the low levels as winds turn easterly
bringing in Atlantic moisture. The northern portion of the CWA
will see a brief respite from moderate or heavy rain until
midnight, then the areas of convection from later this evening
will move into the northern half of the CWA overnight, and be
heavy at times.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
Deep moisture is still present from the surface to the
tropopause through Saturday morning, creating not much of a
change, except that the 12Z GFS showing slow tapering beginning
on Saturday into Saturday night.

During this time we will see an increase in both the local area
streams and mainstem rivers.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Lingering showers will continue on Sunday, as cold front drops
through the area from the northwest. High temperatures will be
in the low 80's.

The dry pattern will not last too long, as a low pressure system
moving across the northeast will drag a cold front across the region
late Sunday into early Monday. This front will move through the
region by the end of Monday, but another low pressure system will
pass by closer to the region. The exact location is a it uncertain
at this point. However, it seems pretty clear that we will have
another cold front pass by in this general time frame, bringing
about another chance for rain. Based off of the latest model
guidance, these amounts do not look significant, and are generally
around a quarter inch of total precipitation. However, there will be
a chance for thunderstorms both Monday and Tuesday, so heavier
amounts may fall anywhere a thunderstorm sets up. Temperatures again
will remain in the low 80's throughout this timeframe.

The details of Wednesday's forecast are murky at this stage, as the
aforementioned cold front looks to stall somewhere along or south of
the area. Where this front stalls will determine if we things dry
out a little. Right now, maintaining a chance of showers and
isolated afternoon thunderstorms through Wednesday.

&&

.AVIATION /01Z FRIDAY THROUGH TUESDAY/...
All terminals will continue to see MVFR to IFR conditions
primarily due to low CIGS this evening, then becoming LIFR
overnight. These conditions are expected to continue through at
least mid-morning on Friday.

Clearing skies Sunday afternoon, with another
approaching cold front late Sunday into Monday. Low ceilings
will be possible during this period. A chance for some scattered
thunderstorms on Monday as well.

&&

.MARINE...
Increasing easterly flow on Friday will bring small craft
conditions on Friday, predominantly in the northern portion of
the Chesapeake Bay, but extending to all waters during midday
Friday. Areas of fog will continue giving visibilities at or
below one mile at times, particularly overnight tonight.

Winds approaching SCA criteria will be possible on
Sunday afternoon as a cold front is exiting the region. Calmer
winds expected Monday, but the potential exists for some
thunderstorms.

&&

.HYDROLOGY...
Conditions continue to worsen as this slow-evolving hydro event
continues. A pretty widespread three inches or more of rain has
fallen across the northern half of the forecast area already, with
amounts that high more spotty to the south. (Parts of Culpeper and
Fauquier Counties haven't even seen an inch so far.)

The evolution is so far going along similar to model projections,
with light to moderate rain across the north, and more showery and
heavy rain developing this afternoon to the south. This activity
will pivot northward, and it appears will be followed by multiple
additional rounds of precipitation.

Confidence has increased in the rainfall prolonging into Friday
night, and accordingly the Flood Watch was extended through that
time. Also, the area has been expanded to include more counties. We
still expect another 2 to 5 inches of rain between now and Saturday.

Streams (including the mainstem Potomac) are already elevated or in
flood, so flood potential is high. Forecasts now call for moderate
flooding on the mainstem rivers downstream of Shepherdstown and
minor flooding at several tributary locations. River Flood Warnings
will be in effect for these locations based on a high confidence of
at least minor flooding. It should be noted that depending on where
heavy rain axes set up during the course of the event, there could
be even more significant flooding than we are forecasting and
interests near any river should heed warnings and keep themselves
and their belongings away from the rivers.

&&

.TIDES/COASTAL FLOODING...
Fairly persistent onshore/up-the-bay winds increase the threat of
minor tidal flooding for the more sensitive locations starting
Saturday morning. Additionally, freshwater inundation will pose a
threat to the DC/Alexandria tidal zone, and a Coastal Flood Watch is
in effect from Friday through Sunday, with a focus really starting
Friday afternoon/evening, for moderate flooding or greater.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flood Watch through Saturday morning for DCZ001.
     Coastal Flood Watch from Friday evening through Sunday morning
     for DCZ001.
     Coastal Flood Advisory until 8 PM EDT Friday for DCZ001.
MD...Flood Watch through Saturday morning for MDZ003>006-011-013-
     014-016>018-501>508.
VA...Flood Watch through Saturday morning for VAZ025>031-036>040-
     050>057-501>508.
     Coastal Flood Watch from Friday evening through Sunday morning
     for VAZ054.
     Coastal Flood Advisory until 8 PM EDT Friday for VAZ054.
WV...Flood Watch through Saturday morning for WVZ050>053-055-
     501>506.
MARINE...Small Craft Advisory from 6 AM Friday to 3 AM EDT Saturday for
     ANZ530>533-538>541.
     Small Craft Advisory from 2 PM to 8 PM EDT Friday for
     ANZ534>537-542-543.

&&

SYNOPSIS...Lee
NEAR TERM...Lee/IMR
SHORT TERM...Lee
LONG TERM...CJL
AVIATION...Lee/IMR/CJL
MARINE...Lee/CJL
HYDROLOGY...JE
TIDES/COASTAL FLOODING...JE
Hazardous weather outlook, May 17, 3:47 PM EST, 7 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
447 PM EDT Thu May 17 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-182100-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
447 PM EDT Thu May 17 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Tonight

A Flood Watch is in effect this evening through tonight for the
potential of flooding from heavy rain.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The Flood Watch continues Friday into Friday evening for the
potential of flooding from heavy rain.

A Coastal Flood Watch is in effect for the tidal Potomac River in
Washington DC and Alexandria VA from Friday morning through Sunday
morning.

.SPOTTER INFORMATION STATEMENT...

Please relay any flood reports to the National Weather Service.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-182100-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
447 PM EDT Thu May 17 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Tonight

A Flood Watch is in effect for this evening and tonight for
portions of north-central Maryland, extreme eastern West Virginia,
the central and northern portions of the Shenandoah Valley, and
portions of the northern piedmont of Virginia.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The Flood Watch remains in effect Friday through Friday evening for
portions of north-central Maryland, extreme eastern West
Virginia, the central and northern portions of the Shenandoah
Valley, and portions of the northern piedmont of Virginia.

.SPOTTER INFORMATION STATEMENT...

Please relay any flood reports to the National Weather Service.

In the hours before

Local storm report, May 17, 7:19 PM EST, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
819 PM EDT THU MAY 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     FLOOD            MOUNT CLIFTON           38.76N  78.71W
05/17/2018                   SHENANDOAH         VA   TRAINED SPOTTER

            GARBER ROAD FLOODED BY MILL CREEK, WATER ESTIMATED 2
            FEET DEEP. WATER HAS SINCE RECEDED.

&&

EVENT NUMBER LWX1800343

ADS
Local storm report, May 17, 7:22 PM EST, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
822 PM EDT THU MAY 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 PM     FLOOD            3 NNE CAPON BRIDGE      39.33N  78.43W
05/17/2018                   HAMPSHIRE          WV   911 CALL CENTER

            COLD STREAM ROAD IN CAPON BRIDGE IS CLOSED AT THE 3000
            BLOCK.

&&

EVENT NUMBER LWX1800344

JMG
Local storm report, May 17, 7:24 PM EST, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
824 PM EDT THU MAY 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     FLOOD            2 SSW CAPON BRIDGE      39.28N  78.45W
05/17/2018                   HAMPSHIRE          WV   911 CALL CENTER

            CAPON RIVER ROAD IN CAPON BRIDGE IS CLOSED AT THE 2000
            BLOCK DUE TO FLOODING.

&&

EVENT NUMBER LWX1800345

JMG

The radar

The Sterling radar (KLWX), 67 km away, was scanning. The volume nearest the first event began at 04:41 UTC.

Open the radar archive at this moment

Event by event

13 flood, 1 flash flood. Local standard time, as filed.

Flood, Prince George'S

When
May 17, 11:40 PM EST to May 20, 2:07 AM EST
Where
Prince George'S County, 0.24 mi E of Upper Marlboro to 0.19 mi SSE of Upper Marlboro
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.820, -76.746

The stream gage on Western Branch at Upper Marlboro exceeded the 11 foot flood stage during the indicated times. The peak level observed was 12.75 feet at 3:40pm EST on May 18th. Water Street and portions of Marlboro Race Track Road were both flooded.

Flood, Charles

When
May 18, 5:50 AM EST to 8:00 AM EST
Where
Charles County, 0.49 mi SE of Wayside to 0.45 mi ESE of Wayside
Cause
Heavy Rain
Reported by
County Official
Coordinates
38.345, -76.924

Mill Run Road reported flooded and closed at Mill Run near Route 257.

Flood, Charles

When
May 18, 6:10 AM EST to 8:00 AM EST
Where
Charles County, 0.45 mi NW of Wayside to 0.49 mi NW of Wayside
Cause
Heavy Rain
Reported by
County Official
Coordinates
38.354, -76.937

Shiloh Church Road reported flooded and closed near Ditchley Prong in the Newburg area.

Flood, Charles

When
May 18, 6:19 AM EST to 8:00 AM EST
Where
Charles County, 0.63 mi WNW of Newtown to 0.65 mi WNW of Newtown
Cause
Heavy Rain
Reported by
County Official
Coordinates
38.502, -76.962

Springhill Newtown Road reported flooded and closed in the vicinity of Clark Run south of La Plata.

Flood, St. Mary'S

When
May 18, 8:00 AM EST to 10:00 AM EST
Where
St. Mary'S County, 0.51 mi E of Bushwood to 0.46 mi ENE of Bushwood
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.301, -76.771

Bushwood Road reported flooded and closed near Tomakokin Creek.

Flood, Anne Arundel

When
May 18, 8:10 AM EST to 10:00 AM EST
Where
Anne Arundel County, 1.69 mi SSW of Riva to 1.66 mi SSW of Riva
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.927, -76.591

Central Avenue (Maryland Route 214) reported flooded and closed at the Beards Creek crossing near Riva.

Flood, Anne Arundel

When
May 18, 8:10 AM EST to 10:00 AM EST
Where
Anne Arundel County, 1.28 mi ESE of Crofton to 1.23 mi NNE of Rutland
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.990, -76.630

Maryland Route 450 reported closed due to flooding near North River at Rutland Road.

Flood, St. Mary'S

When
May 18, 8:27 AM EST to 10:30 AM EST
Where
St. Mary'S County, 1.64 mi W of Leonardtown to 1.53 mi W of Leonardtown
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.303, -76.660

Maryland Route 243 reported flooded and closed in Leonardtown at Nelson Run.

Flood, St. Mary'S

When
May 18, 9:15 AM EST to May 19, 8:35 AM EST
Where
St. Mary'S County, 0.42 mi N of Great Mills to 0.45 mi ENE of Great Mills
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.236, -76.499

The stream gage on Saint Mary's River near Great Mills exceeded the 6 foot flood stage during the indicated times. The peak value observed was 8.33 feet at 5:30pm EST on May 18th. At the levels observed, flooding occurs on multiple roadways near Great Mills.

Flood, Charles

When
May 18, 9:40 AM EST to 11:30 AM EST
Where
Charles County, 0.27 mi W of Newport to 0.28 mi W of Newport
Cause
Heavy Rain
Reported by
County Official
Coordinates
38.420, -76.905

Stines Store Road and Newport Church Road are both reported flooded and closed in the area of Murphy Run and Newport Run near Wicomico.

Flood, Montgomery

When
May 18, 7:00 PM EST to May 21, 2:10 PM EST
Where
Montgomery County, 4.36 mi SW of Poolesville to 4.47 mi SW of Whites Ferry
Cause
Heavy Rain
Property damage
$100
Reported by
River/Stream Gage
Coordinates
39.101, -77.472

The stream gage on the Potomac River at Edwards Ferry exceeded the 15 foot flood stage during the times indicated. The peak level of 17.87 feet was observed at 12:15pm EST on May 20th. Low-lying areas near Whites Ferry were covered by water, along with the boat ramp and lower parking area at Edwards Ferry. Near the time of peak flow, water entered the store at Whites Ferry.

Flash Flood, St. Mary'S

When
May 19, 1:41 PM EST to 3:15 PM EST
Where
St. Mary'S County, 0.42 mi N of Great Mills to 0.45 mi ENE of Great Mills
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.236, -76.499

The stream gage on Saint Mary's River at Great Mills rapidly exceeded the flood stage of 6 feet during the time indicated. Road flooding occurred in the area.

Flood, St. Mary'S

When
May 19, 3:15 PM EST to May 20, 1:03 AM EST
Where
St. Mary'S County, 0.42 mi N of Great Mills to 0.45 mi ENE of Great Mills
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.236, -76.499

Following a rapid rise above flood stage, the Saint Mary's River at Great Mills remained above flood stage during the time indicated. Flat Iron Road and other area roads were flooded. The peak level observed was 7.90 feet at 8:45pm on May 19th.

Flood, Frederick

When
May 19, 4:45 PM EST to May 21, 12:34 AM EST
Where
Frederick County, 0.88 mi SW of Brunswick to 0.64 mi SSW of Catoctin Station
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.310, -77.641

The stream gage on the Potomac River at Point of Rocks exceeded the 16 foot flood stage during the indicated times. The peak level of 17.39 feet occurred at 11:00am EST on May 20th. The Brunswick campground, parts of the C and O Canal, the lower parking lot of the Point of Rocks boat ramp, and the parking lot of the Brunswick and Nolands Ferry boat ramps all flooded.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2018Every state in 2018This day in weather historyWarnings in Maryland, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 758661, 758612, 758614, 758616, 758617, 758619, 758620, 758623, 758629, 758635, 758682, 758649, 758655, 758735.